Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 351, NWS Wichita, KS

August 24, 2002Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 24, 2002, 4:37 AM CDT for Sedgwick County, Kansas. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 4:37 AM CDT (09:37 UTC)
Expired
Aug 24, 2002, 5:45 AM CDT
In force
68 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 5:00 AM CDTThunderstorm Wind 52 EMaize, KSSeveral limbs downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2266 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS53 KICT 240937
SVRICT
KSC173-241045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
437 AM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN KANSAS

* UNTIL 545 AM CDT.

* AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNT HOPE TO 5
  MILES EAST OF MT VERNON...OR ALONG A LINE EXTENDING FROM 20 MILES
  SOUTHEAST OF HUTCHINSON TO 23 MILES WEST OF DOWNTOWN WICHITA...
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR CHENEY AROUND 440 AM CDT...
  NEAR BENTLEY AROUND 445 AM CDT...
  NEAR GARDEN PLAIN AROUND 450 AM CDT...
  NEAR COLWICH AROUND 455 AM CDT...
  NEAR MAIZE AROUND 500 AM CDT...
  NEAR WEST WICHITA AROUND 505 AM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 545 AM CDT.

LAT...LON 3790 9770 3772 9781 3746 9780 3764 9750
          3790 9743

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:19 AM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 24, 3:19 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CDT SAT AUG 24 2002

FCST CONCERN REVOLVES AROUND PRECIP FIRST COUPLE PERIODS.

TODAY: SHOULD BE AN ACTIVE PERIOD FOR MOST OF CWA. ALL MODELS PROG
AN MCS TO MOVE INTO SOUTH CENTRAL KS BY LATE MORNING/EARLY
AFTERNOON. THIS ACTIVITY IS GETTING UNDERWAY OVER EASTERN CO AND
WESTERN KS, IN AN AREA LOCATED UNDER THE LEFT EXIT REGION OF A 300MB
JET. THIS ACTIVITY IS EXPECTED TO KEEP TRACKING EAST THROUGH THE
MORNING HOURS AS THE UPPER JET NOSES OUT INTO THE CENTRAL
PLAINS. A SFC BOUNDARY WL ALSO DEVELOP OVER THE AREA AS A SFC LOW
FORMS OVER NW OK. THIS WL ALSO AID IN CONTINUING CONVECTIVE
ACTIVITY. GENERALLY EASTERLY SFC FLOW WL CONTINUE TO PUMP AMPLE
MOISTURE INTO ANY COMPLEX THAT GETS GOING. THE EASTWARD EXTENT OF
THE ACTIVITY WL BE LIMITED TO THE UPPER DYNAMICS. WITH ABUNDANT
MOISTURE TO AT LEAST 850MB, AND COOLING MID AND UPPER LEVELS
CONTRIBUTING TO INSTABILITY, CANNOT RULE-OUT AN ISOLATED HAIL OR
WIND EVENT TODAY.

WITH CONVECTIVE ACTIVITY AND ASSOCIATED MID AND LOW CLOUDS LINGERING
AROUND ALL DAY, TEMPS SHOULD BE HELP IN CHECK. IE. 80S.

TONIGHT-SUN NGHT: WEAK SFC BOUNDARY SHOULD BE LINGERING AROUND AREA,
ALSO SOUTH CENTRAL KS WL BE IN THE REGION THE NOSE OF AN 850MB JET.
THIS SHOULD CONTINUE CONVECTIVE ACTIVITY ACROSS SOUTH CENTRAL AND
SOUTHEAST KS TGHT, WITH A LOWER POPS OVER CENTRAL KS ZONES. PRECIP
SUN SHOULD PRIMARILY BE CONFINED TO THE MORNING HOURS, BEFORE A SFC
RIDGE SETS-UP OVER CWA.

MID AND UPPER 80S ARE EXPECTED FOR HIGHS SUN. BUT IF DEBRIS FROM
CONVECTION CLEARS-OUT FASTER THAN EXPECTED, COULD SEE 90S. SO THERE
IS A DECENT BUST POTENTIAL FOR HIGHS SUNDAY.

EXTENDED: CWA WL BE UNDER THE INFLUENCE OF UPPER LEVEL CYCLONIC FLOW
WHICH SHOULD SHUT OFF OUR PRECIP CHANCES MON AND TUES. THIS RIDGE
BREAKS DOWN LATE TUES INTO WED AS A SHORT WAVE PASSES ACROSS THE
NORTHERN PLAINS. AS THIS OCCURS SFC TROUGHING COMMENCES OVER CWA
WHICH WL INTRODUCE A CHANCE OF PRECIP INTO THE FORECAST. PREV FCST
HAD THIS WELL IN HAND. GFS AND ECMWF DIVERGE ON THEIR SOLUTION THURS
AND FRI. GFS IS STRONGER WITH UPPER RIDGE. NEVERTHELESS, THEY BOTH
LOOK FAIRLY DRY THURS AND FRI.

WL BUMP TEMPS MONDAY BASED ON PROJECTED ETAX 850 TEMPS, WHICH WOULD
PLACE MUCH OF CWA IN 90S, WITH THE EXCEPTION OF SE KS.

FCSTID = 7
ICT   86  67  85  67 /  70  50  20  10
HUT   83  66  85  66 /  70  40  10  10
EWK   84  66  85  66 /  70  40  10  10
EQA   85  67  85  67 /  70  40  20  10
WLD   91  68  88  67 /  70  50  20  10
RSL   83  66  86  64 /  70  30  10  10
GBD   83  67  86  65 /  70  30  10  10
SLN   83  66  86  64 /  70  30  10  10
MPR   84  66  85  66 /  70  30  10  10
CFV   87  66  87  67 /  60  50  20  10
CNU   86  67  85  67 /  60  40  20  10
K88   86  67  85  67 /  60  40  20  10

.ICT...
KS...NONE.

LAWSON

In the hours before

Special weather statement, Aug 23, 10:50 PM CDT, 5 hours 47 minutes before
KSZ032-033-047>051-067-082-091-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1050 PM CDT FRI AUG 23 2002

...SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT...

AT LATE EVENING, A STATIONARY FRONT WAS LOCATED NEAR THE
KANSAS AND OKLAHOMA BORDER, AND EXTENDED INTO SOUTHWEST KANSAS
AND SOUTHEAST COLORADO. A MOIST AND UNSTABLE AIRMASS WILL EXIST
ALONG AND JUST NORTH OF THIS FRONT OVERNIGHT. THE COMPLEX OF
THUNDERSTORMS OVER WESTERN KANSAS IS EXPECTED TO DEVELOP EAST
OVERNIGHT, AS AN UPPER LEVEL WEATHER DISTURBANCE MOVES OUT OF
COLORADO.

THE INSTABILITY AND STRONGER WINDS ALOFT WILL RESULT IN STRONG
TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS FOR MUCH OF THE
NIGHT. SOME OF THESE STORMS MAY MOVE INTO CENTRAL KANSAS AFTER
3 OR 4 AM EARLY SATURDAY MORNING. A FEW OF THESE STORMS MAY
STILL CONTAIN STRONG WINDS AND SOME HAIL AS THEY AFFECT AREAS
WEST OF A SALINA TO WICHITA LINE. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED, AN ISOLATED SEVERE STORM WITH WINDS
TO 60 MPH AND DIME SIZE HAIL IS POSSIBLE EARLY SATURDAY MORNING.

DUE TO THE ISOLATED AND MARGINAL NATURE OF ANY SEVERE STORMS,
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH DAWN. HOWEVER,
THERE IS A SLIGHT RISK FOR MORE SEVERE WEATHER DURING THE
DAYLIGHT HOURS ON SATURDAY ACROSS MUCH OF CENTRAL AND SOUTHEAST
KANSAS.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS.

KED
Special weather statement, Aug 23, 10:51 PM CDT, 5 hours 46 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241001-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1051 PM CDT FRI AUG 23 2002

...SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT...

AT LATE EVENING, A STATIONARY FRONT WAS LOCATED NEAR THE
KANSAS AND OKLAHOMA BORDER, AND EXTENDED INTO SOUTHWEST KANSAS
AND SOUTHEAST COLORADO. A MOIST AND UNSTABLE AIRMASS WILL EXIST
ALONG AND JUST NORTH OF THIS FRONT OVERNIGHT. THE COMPLEX OF
THUNDERSTORMS OVER WESTERN KANSAS IS EXPECTED TO DEVELOP EAST
OVERNIGHT, AS AN UPPER LEVEL WEATHER DISTURBANCE MOVES OUT OF
COLORADO.

THE INSTABILITY AND STRONGER WINDS ALOFT WILL RESULT IN STRONG
TO SEVERE THUNDERSTORMS ACROSS WESTERN KANSAS FOR MUCH OF THE
NIGHT. SOME OF THESE STORMS MAY MOVE INTO CENTRAL KANSAS AFTER
3 OR 4 AM EARLY SATURDAY MORNING. A FEW OF THESE STORMS MAY
STILL CONTAIN STRONG WINDS AND SOME HAIL AS THEY AFFECT AREAS
WEST OF A SALINA TO WICHITA LINE. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED, AN ISOLATED SEVERE STORM WITH WINDS
TO 60 MPH AND DIME SIZE HAIL IS POSSIBLE EARLY SATURDAY MORNING.

DUE TO THE ISOLATED AND MARGINAL NATURE OF ANY SEVERE STORMS,
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH DAWN. HOWEVER,
THERE IS A SLIGHT RISK FOR MORE SEVERE WEATHER DURING THE
DAYLIGHT HOURS ON SATURDAY ACROSS MUCH OF CENTRAL AND SOUTHEAST
KANSAS.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS.

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:01 PM CDTSevere Thunderstorm WarningICTChautauqua59 min
Aug 24, 2:06 AM CDTSevere Thunderstorm WarningICTBarton54 min
Aug 24, 2:55 AM CDTSevere Thunderstorm WarningICTReno65 min
Aug 24, 3:49 AM CDTSevere Thunderstorm WarningICTKingman, Reno71 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.